Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Green Bay, WI

September 25, 2020Forest County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 25, 2020, 9:53 PM CDT for Forest County, Vilas County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2020, 9:53 PM CDT (02:53 UTC)
Expired
Sep 25, 2020, 10:45 PM CDT
In force
52 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Forest County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 135 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 10:35 PM CDTTSTM WND GST 44Eagle River, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KGRB 260253
SVRGRB
WIC041-125-260345-
/O.NEW.KGRB.SV.W.0073.200926T0253Z-200926T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
953 PM CDT Fri Sep 25 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Forest County in northeastern Wisconsin...
  Southern Vilas County in north central Wisconsin...

* Until 1045 PM CDT.

* At 952 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Watersmeet to near Lac Du Flambeau,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eagle River, Lac Du Flambeau, Phelps, Kentuck Lake Campground,
  Conover, Alvin, Luna-White Deer Campground, Franklin Lake
  Campground, Sayner and Anvil Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4603 8993 4617 8924 4614 8909 4602 8882
      4603 8878 4602 8878 4603 8873 4602 8872
      4601 8869 4584 8890 4586 8905 4589 8905
      4590 8918 4588 8918 4598 8993
TIME...MOT...LOC 0252Z 275DEG 46KT 4616 8919 4602 8989 

HAIL...1.25IN
WIND...60MPH
 
$$

Cooley
3 follow-up statements
808 
WWUS53 KGRB 260312
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1012 PM CDT Fri Sep 25 2020

WIC041-125-260345-
/O.CON.KGRB.SV.W.0073.000000T0000Z-200926T0345Z/
Forest WI-Vilas WI-
1012 PM CDT Fri Sep 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN FOREST AND SOUTHERN VILAS COUNTIES...

At 1012 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Kentuck Lake Campground to near
Rainbow Flowage, moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Eagle River, Phelps, Kentuck Lake Campground, Conover, Alvin,
Luna-White Deer Campground, Franklin Lake Campground, Sayner, Anvil
Lake Campground and Upper Buckatabon Springs Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4607 8966 4613 8918 4612 8905 4602 8882
      4603 8878 4602 8878 4603 8873 4602 8872
      4601 8869 4584 8890 4586 8905 4589 8905
      4590 8918 4588 8918 4597 8980
TIME...MOT...LOC 0312Z 278DEG 38KT 4605 8882 4594 8952 

HAIL...1.50IN
WIND...60MPH
 
$$

Eckberg
886 
WWUS53 KGRB 260327
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1027 PM CDT Fri Sep 25 2020

WIC041-125-260345-
/O.CON.KGRB.SV.W.0073.000000T0000Z-200926T0345Z/
Forest WI-Vilas WI-
1027 PM CDT Fri Sep 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN FOREST AND SOUTHEASTERN VILAS COUNTIES...

At 1027 PM CDT, a severe thunderstorm was located near Eagle River,
moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eagle River, Kentuck Lake Campground, Alvin, Luna-White Deer
Campground, Franklin Lake Campground, Nelma, Anvil Lake Campground
and Windsor Dam Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4601 8926 4605 8911 4608 8896 4602 8882
      4603 8878 4602 8878 4603 8873 4602 8872
      4601 8869 4584 8890 4586 8905 4589 8905
      4590 8918 4588 8918 4591 8938
TIME...MOT...LOC 0327Z 276DEG 39KT 4594 8919 

HAIL...1.25IN
WIND...60MPH
 
$$

Eckberg
247 
WWUS53 KGRB 260340
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1040 PM CDT Fri Sep 25 2020

WIC125-260349-
/O.CAN.KGRB.SV.W.0073.000000T0000Z-200926T0345Z/
Vilas WI-
1040 PM CDT Fri Sep 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VILAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4598 8883 4601 8869 4584 8890 4586 8905
      4589 8905 4593 8903
TIME...MOT...LOC 0339Z 275DEG 46KT 4593 8896 

$$

WIC041-260345-
/O.CON.KGRB.SV.W.0073.000000T0000Z-200926T0345Z/
Forest WI-
1040 PM CDT Fri Sep 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN FOREST COUNTY...

At 1039 PM CDT, a severe thunderstorm was located near Kentuck Lake
Campground, or 14 miles east of Eagle River, moving east at 55 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Luna-White Deer Campground, Franklin Lake Campground and Windsor Dam
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4598 8883 4601 8869 4584 8890 4586 8905
      4589 8905 4593 8903
TIME...MOT...LOC 0339Z 275DEG 46KT 4593 8896 

HAIL...1.25IN
WIND...60MPH
 
$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:01 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 25, 6:01 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
601 PM CDT Fri Sep 25 2020

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 321 PM CDT Fri Sep 25 2020

The stratus deck across far north-central Wisconsin has opened up
enough to allow MUCAPEs across that region to soar to 1000 to 1500
J/kg late this afternoon. In addition to the instability, bulk
shear values are 40 to 50 knots and are expected to increase to
around 60 knots by the evening hours. These ingredients will be
available as a 500 mb PV anomaly tracks through the northwestern
Great Lakes region. This setup has the potential for a volatile
situation with possible supercells along with the threat for very
large hail, wind damage, and tornadoes. That being said, the HREF
ensemble paintball either brushes the extreme northwest portion
of the cwa late this afternoon and early this evening, or keeps
the activity across the Upper Peninsula of Michigan. There is
medium confidence that this event will unfold, however, there is
fairly low confidence if it will be far enough south to affect our
cwa.

The threat for severe weather will wane later this evening as
storms become elevated and generally shift off to the east as a
cold front moves through the area. Some fog will be possible
across central and north-central Wisconsin later tonight,
especially across areas that receive rainfall.

Saturday will also be a warm day, with summer-like temperatures
as high temperatures once again rise into the 70s with a few 80
degree readings possible. Instability and shear values will once
again be hefty, with MUCAPEs of 1000 to 2000 J/kg with effective
shear around 65 knots. This once again brings all severe types to
the table, however, there will also be a substantial capping
inversion in place. Therefore the best chance for weather will be
very late in the afternoon and probably closer to the evening when
a shortwave once again tracks through the region. The threat area
on Saturday will be a bit further south on Saturday, with the
entire area under the threat for severe weather and the best
chance along and north of the highway 20 corridor.

.LONG TERM...Saturday Night Through Friday
Issued at 321 PM CDT Fri Sep 25 2020

Long term features a major pattern change from a zonal flow to a
strong northwest flow which will bring an end to the late summer-
like weather and the arrival of very fall-like temps, plenty of
clouds and several chances for rain showers, along with a small
chance we could see the first flakes of the year across northern
WI. The main forecast concerns will be the severe weather threat
Saturday night, pinning down best/highest chances for showers next
week, and temps.

Saturday night...activity will be ongoing or will be expanding
around 00z Sunday as the upper level disturbance swings across the
area and the surface frontal boundary will remain stuck across
the region. Models signaling higher severe threat chances, with
impressive effective bulk shear values between 50-65 knots, mid-
level lapse rates increasing to between 7.0-8.0 C/km, and curved
hodographs, all favoring some supercells (especially near the
onset of convection). Some issues with instability and capping,
as quite a bit of cloud cover is expected which will limit CAPE
values to under 1000 J/kg by evening (a little higher with more
sunshine). Looks like a high shear, low CAPE event. Most areas
south of Highway 29 will be capped, so expected the majority of
the activity across the north. Any storms well north of the
boundary will likely be elevated, which would keep hail the main
threat. Locations near or slightly north of the boundary is where
the storms could become surface- based and where the greatest
threat for damaging winds and tornadoes would be. Main severe
threat will end by late evening as instability wanes. SPC has
upgraded to a slight and expanded the threat area, which makes
sense given some of the severe weather parameters. Some locally
heavy rainfall will be possible as PWATs climb over 1.5". Any
flooding issues look to be if/where any training storms occur.

Gusty and persistent south winds will bring large waves and
dangerous currents at times to Lake Michigan Saturday afternoon
into Sunday morning. Small craft advisories and beach hazard
statements will likely be needed once the current headlines
expire. Waves will subside as winds turn westerly on Sunday.

Sunday...surface boundary will slowly shift south of the area
through the day, as another shortwave trough digs into the Great
Lakes, keeping some chances for showers across parts of the area,
highest near the lake shore. Post frontal light showers will
remain possible into Sunday night as cold air advection takes hold
of the region.

Next week...as upper level trough digs over the Great Lakes, much
cooler weather will invade the region. A few spots could climb
into the lower 60s on Monday, but thereafter highs in the 50s are
expected mid-week and highs only in the 40s across northern WI
late in the week. A significant change from the 70s today and
Saturday! Plenty of precip chances in this pattern. The early to
mid week period is looking to feature days with isolated-
scattered shower activity with cold air aloft and pieces of the
upper trough/low move overhead. Thunder chances look low, but the
stronger showers could have some graupel. If temps late in the
week pan out, a few snowflakes could mix in across the far north.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 601 PM CDT Fri Sep 25 2020

A cold front an upper-level system sill slide across the area this
evening and may produce some showers and storms near the RHI TAF
site; however, the rest of the area should remain dry. A low-level
jet is expected to develop, with a temperature inversion in place,
which will likely lead to LLWS at each of the TAF site tonight
into early Saturday morning.

The aforementioned temperature inversion, along with clearing
skies, may lead to fog formation overnight into early Saturday
morning. This would most likely occur at the western TAF sites
(RHI,AUW,CWA). Fog may become thick enough, similar to last night,
to produce at least a BKN ceiling at or around 200ft. Deeper
mixing will occur around sunrise and will quickly mix out the fog
and lower ceilings. The next chance of showers and storms will
arrive Saturday evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Saturday morning for WIZ022-040-
050.
&&

SHORT TERM.....Kurimski
LONG TERM......Bersch
AVIATION.......Cooley
Hazardous weather outlook, Sep 25, 3:07 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
307 PM CDT Fri Sep 25 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
307 PM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible across north-central
and far northeast Wisconsin this evening. Damaging winds, large
hail, and tornadoes are possible with the stronger storms.

Strong currents are likely to lead to hazardous swimming conditions
at Lake Michigan beaches through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible late Saturday afternoon and evening. A
few of the storms could become severe with damaging winds, large
hail, and tornadoes across the area.

Gusty winds and high waves are expected to redevelop late
Saturday afternoon and continue into Sunday morning, resulting in
high waves and an increased risk of rip currents along Lake
Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail over a half inch in diameter
or wind damage to the National Weather Service in Green Bay late
this evening.

LMZ521-522-541>543-262015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
307 PM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions that are hazardous to small craft are likely tonight
due to strong south winds and large waves.

There is a chance of thunderstorms tonight that may pose a hazard
to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Conditions that are hazardous to small craft are likely at times
early Saturday morning then again Saturday afternoon into Sunday
morning due to strong southerly winds and large waves.

There is a chance of thunderstorms Saturday afternoon and evening
that could be a hazard to boaters.

Kurimski/Bersch

In the hours before

Special weather statement, Sep 25, 8:36 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
836 PM CDT Fri Sep 25 2020

WIZ005-260200-
Vilas WI-
836 PM CDT Fri Sep 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VILAS COUNTY UNTIL 900 PM
CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, or 19 miles southeast of Ironwood, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phelps, Boulder Junction, Winchester, Johnson Lake Barrens Natural
Area, Border Lakes Natural Area, Rice Creek Natural Area, Conover,
Presque Isle, Manitowish Waters and Land O Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4614 8909 4607 8893 4599 8893 4611 8993
      4630 8993
TIME...MOT...LOC 0135Z 281DEG 54KT 4626 8987

Cooley

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:36 PM CDTSpecial Weather StatementGRBVilas24 min
Sep 25, 8:53 PM CDTSevere Thunderstorm WarningGRBVilas67 min
Sep 25, 10:44 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest28 min
Sep 26, 3:52 AM CDTSmall Craft AdvisoryGRB39 hr
Sep 26, 11:12 AM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc23 hr
Sep 26, 2:34 PM CDTSpecial Weather StatementGRBLanglade, Marathon56 min
Sep 26, 3:00 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Oconto, Shawano45 min
Sep 26, 3:09 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon51 min
Sep 26, 3:45 PM CDTSpecial Weather StatementGRBOconto45 min
Sep 26, 4:04 PM CDTSpecial Marine WarningGRB86 min
Sep 26, 4:09 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto21 min
Sep 26, 4:13 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Marinette, Oconto32 min
Sep 26, 4:35 PM CDTSpecial Weather StatementGRBDoor25 min
Sep 26, 4:49 PM CDTSpecial Weather StatementGRBMarinette41 min
Sep 26, 5:06 PM CDTSpecial Marine WarningGRB24 min
Sep 26, 5:24 PM CDTSpecial Marine WarningGRB51 min
Sep 26, 5:33 PM CDTSevere Thunderstorm WarningGRBDoor42 min
Sep 26, 5:35 PM CDTSpecial Marine WarningGRB26 min
Sep 26, 6:33 PM CDTSpecial Weather StatementGRBVilas42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.